Tennessee, 2008Damaging Winds in Tennessee, July 7, 2008
July 7, 2008 · NWS MRX · 4 events in 3 counties and zones
Slow moving upper level low over the Central Appalachians created enough instability with cold temperatures aloft in association with upper low. Lift was also enhanced over the higher Cumberland Plateau terrain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving upper level low over the Central Appalachians created enough instability with cold temperatures aloft in association with upper low. Lift was also enhanced over the higher Cumberland Plateau terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 7, 12:20 PM EST, 30 minutes earlier.
Area forecast discussion, Jul 7, 12:20 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
120 PM EDT MON JUL 7 2008
.AVIATION...ISOLATED TO SCATTERED CONVECTION DEVELOPING IN EAST
CENTRAL TENNESSEE IN ADVANCE OF CONVECTIVE COMPLEX IN CENTRAL
KENTUCKY. WILL CARRY VFR CONDITIONS AT ALL TAF SITES AND VICINITY
THUNDER AT TYS AND TRI TO ACCOUNT FOR SCATTERED CONVECTION
ASSOCIATED WITH CONVECTIVE COMPLEX.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 7, 5:07 AM EST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
607 AM EDT MON JUL 7 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
607 AM EDT MON JUL 7 2008 /507 AM CDT MON JUL 7 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Campbell
- When
- July 7, 12:50 PM EST
- Where
- Campbell County, 2.33 mi ENE of Demory
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 36.340, -84.030
Numerous trees were reported down across the southeast half of the county from near La Follette to Alder Springs.
Thunderstorm Wind, Claiborne
- When
- July 7, 1:15 PM EST
- Where
- Claiborne County, 0.55 mi E of Harrogate
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.580, -83.640
Trees were reported down across the northern part of the county from around Harrogate to the Forge Ridge vicinity.
Thunderstorm Wind, Hawkins
- When
- July 7, 2:40 PM EST
- Where
- Hawkins County, 0.89 mi NW of Rogersville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.410, -83.010
Trees were reported down in Rogersville and Surgoinsville.
Thunderstorm Wind, Claiborne
- When
- July 7, 5:20 PM EST
- Where
- Claiborne County, 0.89 mi NW of Tazewell
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.460, -83.580
Several trees were reported down in Tazewell and the surrounding area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in North Dakota, July 7, 20083 injured · $1.5 million · EF3 · 3 events
- Tornadoes and Hail in North Dakota, July 7, 2008$877,000 · EF3 · 22 events
- Tornado and Damaging Winds in Wisconsin, July 7, 20081 death · 1 injured · $218,000 · EF1 · 14 events
- Lightning Strike in North Carolina, July 7, 20081 death · 4 injured · 1 event
- Hail and Damaging Winds in Georgia, July 7, 2008$3.5 million · 1 in hail · 8 events
- Flash Flooding and Damaging Winds in Iowa, July 7 to 8, 2008$580,000 · 61 kt wind · 39 events
- Hail in Nebraska, July 7, 2008$735,000 · 1 in hail · 8 events
- Flash Flood and Hail in Kansas, July 7, 2008$212,000 · 52 kt wind · 5 events
- Hail in Minnesota, July 7, 2008$220,000 · 1.75 in hail · 2 events
- Damaging Winds in Minnesota, July 7, 2008$88,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in Virginia, July 7 to 8, 2008$16,000 · 1.75 in hail · 44 events
- Lightning Strike in Georgia, July 7, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122918, 122919, 122920, 122921.